Volume 6, issue 2 (2002)

Download this article
For printing
Recent Issues

Volume 27
Issue 9, 3387–3831
Issue 8, 2937–3385
Issue 7, 2497–2936
Issue 6, 2049–2496
Issue 5, 1657–2048
Issue 4, 1273–1655
Issue 3, 823–1272
Issue 2, 417–821
Issue 1, 1–415

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
A chain rule in the calculus of homotopy functors

John R Klein and John Rognes

Geometry & Topology 6 (2002) 853–887

arXiv: math.AT/0301079

Abstract

We formulate and prove a chain rule for the derivative, in the sense of Goodwillie, of compositions of weak homotopy functors from simplicial sets to simplicial sets. The derivative spectrum F(X) of such a functor F at a simplicial set X can be equipped with a right action by the loop group of its domain X, and a free left action by the loop group of its codomain Y = F(X). The derivative spectrum (EF)(X) of a composite of such functors is then stably equivalent to the balanced smash product of the derivatives E(Y ) and F(X), with respect to the two actions of the loop group of Y . As an application we provide a non-manifold computation of the derivative of the functor F(X) = Q(Map(K,X)+).

Keywords
homotopy functor, chain rule, Brown representability
Mathematical Subject Classification 2000
Primary: 55P65
Secondary: 55P42, 55P91
References
Forward citations
Publication
Received: 19 June 1997
Revised: 21 July 2002
Accepted: 19 December 2002
Published: 19 December 2002
Proposed: Ralph Cohen
Seconded: Gunnar Carlsson, Thomas Goodwillie
Authors
John R Klein
Department of Mathematics
Wayne State University
Detroit
Michigan 48202
USA
John Rognes
Department of Mathematics
University of Oslo
N–0316 Oslo
Norway